Virginia, 2012

Damaging Winds in Virginia, July 22, 2012

July 22, 2012 · NWS RNK · 2 events in 2 counties and zones

A very warm and humid air mass continued to remain anchored across the region. Differential heating and a few boundaries were sufficient to trigger storm development and isolated severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very warm and humid air mass continued to remain anchored across the region. Differential heating and a few boundaries were sufficient to trigger storm development and isolated severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 1:55 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SUN JUL 22 2012

.SYNOPSIS...
HIGH PRESSURE WILL STRETCH FROM THE CENTRAL PLAINS TO THE
SOUTHEAST COAST FROM TONIGHT INTO MONDAY. A COLD FRONT WILL
APPROACH THE AREA FROM THE NORTH BY WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 230 PM EDT SUNDAY...

TWO UPPER LEVEL RIDGES RESIDE IN THE CENTRAL PLAINS AND SOUTH OF
BERMUDA TONIGHT. THESE TWO RIDGES ARE TRYING TO LINK UP...BUT A WEAK
UPPER LEVEL TROUGH OVER THE MID ATLANTIC-TENNESSEE VALLEY IS
STUBBORN ENOUGH TO BLOCK THEM. A WEAK LEE TROUGH IN THE PIEDMONT AND
A DECAYING SURFACE BOUNDARY ACROSS NORTH CAROLINA GENERATED A FEW
SHOWERS AND THUNDERSTORM TODAY ACROSS THE SOUTH. THESE SHOWERS WILL
FADE THROUGH THE EVENING...LEADING TO ANOTHER ROUND OF LOW CLOUDS
AND PATCHY MOUNTAIN VALLEY FOG MONDAY MORNING. CONVECTION CHANCES
MONDAY AFTERNOON ARE LOW. A STRENGTHENING LEE TROUGH IN THE EAST MAY
HELP PRODUCE A FEW TYPICAL SUMMER-TIME STORMS IN THE AFTERNOON. THE
LEE TROUGH LOOKS FAR ENOUGH DISPLACED FROM THE AREA TO KEEP THE
STRONGER CONVECTION EAST OF SOUTHSIDE VA.

ANY CLOUD COVER MONDAY MORNING WILL BREAK UP QUICKER THAN IT DID
TODAY. WITH SLIGHTLY WARMER 85H TEMPERATURES MONDAY...TEMPERATURES
WILL SHOOT UP ABOVE NORMAL IN THE AFTERNOON.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 235 PM EDT SUNDAY...

GOOD THREAT THAT SOME STRONG STORM AND/OR HEAVY RAIN EVENT WILL
OCCUR SOMETIME THIS PERIOD WITH MODELS SHOWING SHORTWAVE ENERGY IN
NW FLOW WORKING INTO THE FORECAST AREA TUE AND WED...WITH MCS A
DEFINITE POSSIBILITY.

THIS PATTERN FAVORS A COMPLEX FORMING IN THE OHIO VALLEY/MIDWEST AND
SLIDING SOUTHEAST ALONG THE NE SIDE OF THE RIDGE AXIS INTO OUR AREA.
THE POPS WILL BE MAINTAINED AT CHANCE FOR MOST AREAS WITH HIGHER
CHANCES IN THE MTNS TUE AND WED. WILL BE INTERESTING TO SEE IF AN
MCS MOVES ACROSS AND COULD CAUSE HEIGHTS TO FALL...DIGGING MORE OF A
TROUGH INTO THE MID ATLANTIC BEFORE NEXT UPSTREAM WAVE ARRIVES.
MODELS DO TREND A SWWD TREND TOWARD HIGHER POPS WEDNESDAY ACROSS THE
NC MTNS/FAR SW VA.

WILL KEEP TEMPS SOMEWHAT WARM DUE TO POTENTIAL FOR SOME SUNSHINE.
AIRMASS REMAINS MUGGY WITH HIGHS IN THE LOWER TO MID 90S EAST AND
80S WEST. WED COULD BE COOLER IN THE NORTH IF MORE CLOUD COVER
ARRIVES AND/OR LINGERS FROM CONVECTION THE PREVIOUS DAY/NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1230 PM EDT SUNDAY...

GOING TO STAY IN A PATTERN WHERE OUR FORECAST AREA REMAINS ON THE
SRN FRINGE OF WESTERLIES...WITH A TROUGH TRYING TO DIG INTO THE AREA
BY THE WEEKEND BRINGING A FRONT IN.

OVERALL...THE AIRMASS WILL REMAIN SOUPY WITH THE DAILY THREAT OF
STORMS...WITH BETTER CHANCES TOWARD SATURDAY AS THE FRONT NEARS.

HIGHS SHOULD RANGE FROM THE MID TO UPPER 80S WEST TO LOWER 90S
EAST...WITH LOWS AT NIGHT IN THE MID TO UPPER 60S WEST AND LOWER 70S
EAST.

BEYOND NEXT SUNDAY...THERE ARE NOT ANY STRONG SIGNALS IN THE PACIFIC
OR THE MJO THAT SUGGESTS MUCH CHANGE IN OUR CURRENT PATTERN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 1245 PM EDT SUNDAY...

SUB VFR CLOUDS STARTED LIFTING ACROSS THE MOUNTAINS AROUND 15Z/11A
SUNDAY. WE WILL SEE THIS TREND IN THE EAST THROUGH EARLY THIS
AFTERNOON. A FRONTAL BOUNDARY ACROSS NORTH CAROLINA BACK INTO THE
TENNESSEE VALLEY GENERATING A FEW SHOWERS TOWARD ABINGDON (VJI)
LATE THIS MORNING. WITH THE SUN COMING THROUGH THE CLOUDS...EXPECT
THIS SHOWERS TO CONTINUE TO MOVE EAST AND ALONG THE NC/VA BORDER
INTO THIS EVENING. CONFIDENCE IS LOW THAT ANYONE OF THESE SHOWERS
WILL LOWER CEILINGS BELOW VFR THIS AFTERNOON. THE CHANCES FOR A
THUNDERSTORMS HITTING AN AIRPORT IS ALSO LOW. WILL TIME THE
SHOWERS AS BEST I CAN BUT LEAVE TS AND CB OUT OF THE FORECAST.
FLIGHT PATHS WILL HAVE A BETTER CHANCE OF BEING AFFECTED SOUTH OF
THE VA/NC BORDER.

NW FLOW ALOFT LOOKS TO PERSIST MONDAY THRU THURSDAY...RESULTING
IN BOUTS OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING VFR
OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT
FOG THROUGH MID OR LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/RCS
Hazardous weather outlook, Jul 22, 2:11 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT SUN JUL 22 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
311 PM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COUPLE OF STRONG THUNDERSTORM COMPLEXES MAY AFFECT THE REGION
TUESDAY AND WEDNESDAY. THE PRIMARY THREAT WITH ANY SEVERE
THUNDERSTORMS WOULD BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 1:13 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012

NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.

LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
      3643 8112

16
Local storm report, Jul 22, 2:07 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     7 SSE REIDSVILLE        36.25N 79.63W
07/21/2012                   ROCKINGHAM         NC   PUBLIC

            TWO TREES BLOWN DOWN NEAR CANDY CREEK ROAD.

&&

WHP
Local storm report, Jul 22, 2:27 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 N NORTH WILKESBORO    36.24N 81.13W
07/22/2012                   WILKES             NC   911 CALL CENTER

            SEVERAL TREES DOWN ON MOUNTAIN VIEW ROAD.

&&

FISHER
Special weather statement, Jul 22, 2:40 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SUN JUL 22 2012

NCZ004-005-222030-
ROCKINGHAM NC-STOKES NC-
340 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF ROCKINGHAM AND
STOKES COUNTIES...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT COVE...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD TO
GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE
WATER AT BELEWS LAKE...GET BACK TO LAND AND FIND A SAFE BUILDING OR
VEHICLE.

THIS STORM WILL BE NEAR PINE HALL AROUND 345 PM...BELEWS LAKE AROUND
350 PM...ELLISBORO AROUND 405 PM AND BETHANY AROUND 430 PM.

LAT...LON 3625 8016 3637 8018 3637 7978 3624 7974

WP
Special weather statement, Jul 22, 3:16 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SUN JUL 22 2012

VAZ012-015-016-222115-
CARROLL VA-GRAYSON VA-WYTHE VA-
416 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FRIES...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FRIES AROUND 440 PM...GALAX CITY AROUND 455
PM...GALAX CITY AROUND 500 PM...GALAX HILLSVILLE AIRPORT AROUND 505
PM AND WOODLAWN AROUND 510 PM.

LAT...LON 3685 8106 3679 8072 3656 8090 3676 8118

16

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 22, 3:25 PM EST
Where
Carroll County, 1.3 mi WNW of Fries Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
911 Call Center
Coordinates
36.780, -80.990

A tree blew down along Ivanhoe Road.

Thunderstorm Wind, Grayson

When
July 22, 3:30 PM EST
Where
Grayson County, 1.11 mi E of Fallville
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Public
Coordinates
36.750, -81.100

Two trees were blown over by thunderstorm winds on Spring Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403483, 403484.